Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 50, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 14, 2006, 1:37 PM EDT for Clay County, West Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 14, 2006, 1:37 PM EDT (17:37 UTC)
- Expired
- May 14, 2006, 2:00 PM EDT
- In force
- 23 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Clay County, WV
The radar
The Charleston,WV radar (KRLX), 59 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:37 AM EDT, 3 hours earlier.
Area forecast discussion, May 14, 10:37 AM EDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1037 AM EDT SUN MAY 14 2006 .SHORT TERM /REST OF TODAY/... LOWEST PRESSURE NR BKW-BLF AT 14Z WITH NW TO SE FRONT FROM NR CMH TO CRW TO TRI. CONCERNED THAT INSTABILITY AHEAD OF FRONT...ALONG WITH THE INCREASING DYNAMICS...WILL TRIGGER SOME THUNDERTSTORMS MAINLY ACROSS MOUNTAINOUS COUNTIES ON NW INTO NORTH CENTRAL WEST VIRGINIA. UPDATED HAZARDOUS WEATHER OUTLOOK FOR THE POSSIBILITY OF HAIL...THOUGH ANY SEVERE WOULD MOST LIKELY BE MARGINAL - NEAR THREE QUARTER OF AN INCH. ALSO INCREASED RAIN AMOUNTS TO .5 OR HIGHER IN CKB TO EKN VICNINTY FOR AFTERNOON AND EARLY EVENING. THE INSTABILITY SHOULD EXIT NORTHERN AND NORTHEASTERN COUNTIES BY 00Z. TEMPERATURES ARE TOUGH TO FIGURE...BUT FIGURING TEMPERATURES WILL ONLY RISE A FEW DEGREES W OF FRONT AS COLDER 850 TEMPERATURE ADVECT IN. WARMEST READINGS IN THE CKB-EKN CORRIDOR EARLY AFTERNOON. && .PREV DISCUSSION... /ISSUED 700 AM EDT SUN MAY 14 2006/ AVIATION... SECOND BAND OF SHOWERS HAVE MOVED ALONG SOUTHEAST OH AND IS MOVING NORTH ATTM. HAVE SHRA AT CRW...HTS...AND PKB DURING THE MORNING... SPREADING INTO THE REST OF SITES THIS AFTERNOON AND EVENING. MODELS SHOW ANOTHER BATCH OF SHOWERS MOVING IN FROM THE SOUTHWEST THIS AFTERNOON. MAINLY VFR CONDITIONS EARLY...DETERIORATING TEMPORARILY TO MVFR WITHIN SHOWERS. VORT MAX MOVES OVER THE AREA THIS AFTERNOON AND EVENING AS THE UPPER LOW APPROACHES FROM THE WEST. ADDITIONAL BANDS OF SHOWERS EXPECTED TO MOVE IN FROM TIME TO TIME...MAINLY FROM 14-21Z TIME FRAME. PREV DISCUSSION... /ISSUED 509 AM EDT SUN MAY 14 2006/ SHORT TERM /REST OF TODAY THROUGH TONIGHT/... BANDS OF RAIN SHOWERS WILL CONTINUE BEEN GENERATED BY THE NEARLY STATIONARY UPPER LOW CENTERED OVER SOUTHERN LAKE MICHIGAN THIS MORNING. MODELS IN AGREEMENT OF BRINGING ANOTHER BAND OF SHOWERS FROM KY...INTO SOUTHEAST OH AND OVER WV FROM 11-16Z THIS MORNING. HAVE POPULATED POP GRIDS FROM WRF AND WSETA MODELS AS THEY SHOW MORE DETAILS ON LOCATION AND INTENSITY OF THE SHOWERS. GUIDANCE SUGGESTS UPPER LOW CENTER DRIFTING SOUTHEAST CLOSER TO THE AREA...BRINGING VORT MAX OVER AREA THIS EVENING. LOW LEVEL MOISTURE SEEMS TO INCREASE EAST OF THE OH RIVER ALONG A WEAK CONVERGENCE ZONE BY 18Z THIS AFTERNOON. CONTINUE WITH HIGH POPS THIS AFTERNOON... SPREADING NORTHEAST INTO THE NORTHER MOUNTAINS BY THIS EVENING. A QUARTER OF AN INCH OF RAIN WITH LOCALIZED HIGHER AMOUNTS ARE EXPECTED THRU THIS EVENING. KEEP THUNDERSTORMS THIS AFTERNOON OVER AREAS WITH CAPES > 400 J/KG...LI < -3...AND BL CONVERGENCE...MAINLY OVER THE NORTHERN PORTIONS OF MOUNTAINS AND LAKES AREAS. TEMPERATURES WILL CONTINUE BELOW NORMAL TODAY AND TONIGHT. WENT WARMER THAN MAV AND MET...EVEN WARMER THAN LOCAL MOS. LONG TERM /MONDAY THROUGH SATURDAY/... BY THE START OF THIS PERIOD...THE LARGE AREA COMPRISING THE UPPER LEVEL LOW SHOULD BE POSITIONED ACROSS NORTHERN KENTUCKY...AND THE TRI STATE REGION. WITH THIS FEATURE AND THE RESULTANT COLD POOL OVERHEAD DURING THE DAYLIGHT HOURS MONDAY...IT WILL BE DIFFICULT TO TIME PRECIPITATION...BUT HAVE INCREASED POPS TO LIKELY ACROSS MOST OF THE CWA FOR THE AFTERNOON HOURS. OVERNIGHT INTO TUESDAY...IT WILL BEGIN TO SLIDE NORTH AND EASTWARD ACROSS PENNSYLVANIA...AND INTO SOUTHERN CANADA BY WEDNESDAY. A CHANGE IS EVIDENT IN THE 00Z GFS FROM 12 HOURS AGO...WITH THE NEXT UPPER LEVEL LOW BEING SHIFTED FURTHER TO THE EAST. EVEN WITH THIS SAID...WE WILL CONTINUE TO SEE OFF AND ON CLOUDS AND PRECIPITATION THROUGH THE END OF THE UPCOMING WORK WEEK THANKS TO THE NW FLOW. FEW CHANGES WERE MADE...STILL KEEPING AFTERNOON TEMPS SLIGHTLY COOLER THAN MAV GUIDANCE NUMBERS GIVEN PLENTY OF CLOUD COVER AND LOW LEVEL MOISTURE. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...KTB
Hazardous weather outlook, May 14, 9:30 AM EDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 930 AM EDT SUN MAY 14 2006 OHZ076-WVZ009>011-016>020-027>040-046-047-151330- WASHINGTON-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR- POCAHONTAS-RANDOLPH- 930 AM EDT SUN MAY 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS COULD FORM TODAY...WITH THE STRONGEST HAVING THE CAPACITY TO PRODUCE SEVERE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KYZ101>103-105-OHZ066-067-075-083>087-VAZ003-004-WVZ005>008- 013>015-024>026-151330- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-JACKSON OH- VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL- MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE- 930 AM EDT SUN MAY 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 14, 12:01 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1201 PM EDT SUN MAY 14 2006 WVZ033>036-141715- MCDOWELL-WYOMING-RALEIGH-FAYETTE- INCLUDING THE CITIES OF...WELCH...GARY...WAR...MULLENS...OCEANA... PINEVILLE...BECKLEY...OAK HILL...FAYETTEVILLE 1201 PM EDT SUN MAY 14 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... SHOWERS AND A FEW THUNDERSTORMS ARE FORMING OVER THE MCDOWELL AND WYOMING COUNTIES AT 11:45 AM. MORE SHOWERS WILL BE FORMING OVER FAYETTE AND RALEIGH COUNTIES BETWEEN NOON AND 1 OCLOCK. THE RAIN WILL BE MOVING NORTH...AT AROUND 20 TO 25 MPH. BRIEF HEAVIER SHOWERS ARE LIKELY EARLY THIS AFTERNOON. SMALL HAIL IS POSSIBLE. THE STRONGEST LOCALIZED THUNDERSTORM MAY CONTAIN MARGINALLY SEVERE HAIL AROUND THREE QUARTERS OF AN INCH. IF SO... A BRIEF SEVERE THUNDERSTORM WARNING COULD BE ISSUED. DO NOT STAY OUTSIDE...IF LIGHTNING IS IN YOUR VICINITY. SEEK SHELTER INDOORS...IF THAT IS NOT POSSIBLE...THEN INSIDE A VEHICLE.
Special weather statement, May 14, 1:19 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 119 PM EDT SUN MAY 14 2006 WVZ027-028-036>038-141830- CLAY-BRAXTON-FAYETTE-NICHOLAS-WEBSTER- INCLUDING THE CITIES OF...CLAY...SUTTON...GASSAWAY...BURNSVILLE... OAK HILL...FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE... COWEN 119 PM EDT SUN MAY 14 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO FORM ALONG AND AHEAD OF A COLD FRONT MOVING NORTHEAST INTO FAYETTE...NICHOLAS AND CLAY COUNTIES. THESE SHOWERS AND STORMS WILL AFFECT THESE COUNTIES THROUGH 2 PM...BEFORE MOVING NORTHEAST...AT 15 TO 20 MPH...INTO BRAXTON AND WEBSTER COUNTIES. SOME THUNDERSTORMS WILL PRODUCE PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH. THE STRONGEST LOCALIZED THUNDERSTORM MAY CONTAIN MARGINALLY SEVERE HAIL AROUND THREE QUARTERS OF AN INCH AND WIND GUSTS OVER 50 MPH. IF SO... A BRIEF SEVERE THUNDERSTORM WARNING COULD BE ISSUED. DOWNPOURS CAN QUICKLY REDUCE VISIBILITY AND BRING A QUICK HALF INCH RAINFALL IN LESS THAN 30 MINUTES. DO NOT STAY OUTSIDE...IF LIGHTNING IS IN YOUR VICINITY. SEEK SHELTER INDOORS...IF THAT IS NOT POSSIBLE...THEN INSIDE A VEHICLE. TRM
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 1:05 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Raleigh | 25 min |
| May 14, 1:24 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas | 36 min |
| May 14, 1:56 PM EDT | Severe Thunderstorm Warning | RLX | Clay | 34 min |
| May 14, 2:33 PM EDT | Severe Thunderstorm Warning | RLX | Braxton | 42 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.